Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 4, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Apr 12, 2020, 3:55 AM EDT for 33 counties in Kentucky. It took effect at Apr 12, 2020, 10:34 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 3:55 AM EDT (07:55 UTC)
- In effect from
- Apr 12, 2020, 10:34 PM EDT
- Expired
- Apr 13, 2020, 2:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2553 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS73 KJKL 120755 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 355 AM EDT Sun Apr 12 2020 ...A Potent Cold Front to Bring Strong Winds to East Kentucky... .A strong low pressure system will lift into the Ohio Valley today and bring gusty 40 to 50 mph southwest to west winds to eastern Kentucky tonight into Monday morning. The strongest winds will accompany the cold front late tonight into Monday morning. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122100- /O.NEW.KJKL.WI.Y.0004.200413T0400Z-200413T1800Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect from midnight tonight to 2 PM EDT Monday. * The strongest winds will occur late tonight into Monday morning. * Southwest to west winds will gust between 40 to 50 mph at times. * Gusty winds could blow around unsecured items. Tree limbs or trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SHALLENBERGER
4 follow-up statements
068 WWUS73 KJKL 122100 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 500 PM EDT Sun Apr 12 2020 ...A Potent Cold Front to Bring Strong Winds to East Kentucky... .A very strong low pressure system will move through the lower Ohio Valley and Great Lakes, sending a cold front through eastern Kentucky overnight and early Monday morning. It will bring wind gusts of 40 to 50 mph late tonight into Monday. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131000- /O.CON.KJKL.WI.Y.0004.200413T0400Z-200413T1800Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 500 PM EDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY... * The strongest winds will occur late tonight into Monday morning. * Southwest to west winds will gust from 40 to 50 mph at times. * Gusty winds could blow around unsecured items. Weak tree limbs or poorly rooted trees could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ HAL/JMW
360 WWUS73 KJKL 130234 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1034 PM EDT Sun Apr 12 2020 ...A Potent Cold Front to Bring Strong Winds to East Kentucky... .A very strong low pressure system will move through the lower Ohio Valley and Great Lakes, sending a cold front through eastern Kentucky overnight and early Monday morning. As a low level jet associated with this system settles in place across eastern Kentucky ahead of this front, winds gusts of 40 to 50 mph will be possible throughout the late evening, overnight, and into the first part of the day Monday. Winds will subside Monday afternoon once the front has exited eastern Kentucky. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131045- /O.EXT.KJKL.WI.Y.0004.200413T0234Z-200413T1800Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1034 PM EDT Sun Apr 12 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM EDT MONDAY... * The strongest winds will occur late tonight into Monday morning. * Southwest to west winds will gust from 40 to 50 mph at times. locally higher gusts can't be ruled out on some of the higher ridges. * Gusty winds could blow around unsecured items. Weak tree limbs or poorly rooted trees could be blown down, and a few power outages may result. Shingle and roof damage may also result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ HAL/JMW
914 WWUS73 KJKL 130828 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 428 AM EDT Mon Apr 13 2020 ...A Potent Cold Front to Bring Strong Wind Gusts to East Kentucky... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131800- /O.CON.KJKL.WI.Y.0004.000000T0000Z-200413T1800Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 428 AM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * The strongest winds will occur through this morning. * Southwest to west winds will gust from 40 to 50 mph at times. locally higher gusts are possible above 2500 feet. * Gusty winds could blow around unsecured items. Weak tree limbs or poorly rooted trees could be blown down, and a few power outages may result. Shingle and roof damage is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JP
884 WWUS73 KJKL 131756 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 156 PM EDT Mon Apr 13 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131900- /O.EXP.KJKL.WI.Y.0004.000000T0000Z-200413T1800Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 156 PM EDT Mon Apr 13 2020 ...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON... The wind gusts have continued to fall below advisory criteria this afternoon and will subside even more through the evening. However, we could still see gusts of 20 to 25 mph through the afternoon and this could still bring down loose branches and/or trees. $$ DJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 12, 2:28 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 12, 2:28 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 228 AM EDT Sun Apr 12 2020 .UPDATE... Issued at 1218 AM EDT SUN APR 12 2020 A few sprinkles and light rain showers are still dotting north central Kentucky. These will nudge northward with time. Model guidance still indicates the potential for some thinning of the clouds for a time, as the short wave trough exits and some 700-800 mb isentropic lift diminishes. The latest satellite imagery shows quite a bit of cloud cover upstream, so have lessened the thinning somewhat, with an overall mostly cloudy forecast through dawn. More substantial shower activity looks to threaten from the southwest towards dawn, and have maintained chance PoPs for those locations. Current temperatures range from the mid to upper 40s in the cooler valleys, to the mid to upper 50s for broader valleys and ridgetops. Given the very dry low level air still in place, will continue to allow for a few more degree drop off, despite the influx of clouds. For other locations, have bumped up the lows a bit. Updates have been sent. UPDATE Issued at 823 PM EDT SAT APR 11 2020 Light precipitation is moving in across portions of eastern Kentucky, with more concentrated returns occurring mainly along and north of the Mountain Parkway. The main impetus for this precip, is a passing 700 mb short wave trough, as seen on the SPC mesoanalysis page. Very low dry low level air in place should keep most of the measurable precipitation at bay; however, did include at least some slight chance PoPs near and west of a line from Morehead to McKee. Also added in some sprinkles north of the Hal Rogers Parkway and Highway 80 corridors for the next few hours. Updates have been sent. && .SHORT TERM...(This evening through Sunday night) Issued at 527 PM EDT SAT APR 11 2020 A powerful storm system will take shape during the short term period. A closed upper low currently near southern AZ will move ENE and phase with an anomalously strong upper trough dropping southeast into the north central CONUS. Surface low pressure currently over the high plains of CO will deepen as it moves toward the Great Lakes by the end of the period. Flow off the gulf will bring a potential for showers on Sunday, but the greatest POP will be Sunday night. The system will be convective, with severe weather expected to develop well to our southwest in the lower Mississippi Valley. Exactly how this evolves will likely play a role in our local weather, lending to some uncertainty regarding timing and placement of the heaviest precip for us. Should a narrow window of surface based instability be able to develop ahead of the system's cold front in the JKL forecast area, severe wind gusts will be a threat on Sunday night. Even outside of thunderstorms, forecast soundings suggest low level mixing may occur near fropa, while high winds are still roaring overhead. It's probable that an advisory or warning will eventually be needed for wind. .LONG TERM...(Monday through Saturday) Issued at 256 PM EDT SAT APR 11 2020 As northern and southern stream waves phase over the Great Lakes on Monday, strong cold advection will be seen behind the exiting cold front. The early morning mild temperatures will quickly drop into the 50s by the afternoon. A few lingering showers could be seen through the morning hours on Monday, but drier air advecting into the region should yield drier weather by the afternoon into Monday night. Strong winds will continue Monday morning with at least wind advisory conditions continuing into the early afternoon hours. still some discrepancies with how cold we may get Monday night as a few models have the high setting up over the are by Tuesday morning, while a few models are a bit slower with the ridge axis. We may also have to contend with potential cloud cover which could keep temperatures up a bit higher. However, even the NAM which normally hangs onto the low clouds the longest, has most of the area clearing, especially in our northwest. This may support some decoupling allowing a few spots to reach freezing or below. Not confident on frost potential either as we will still be advecting dry air into the region around this time. However, a few patchy areas of frost may be possible by Tuesday morning. A fairly weak vort max will cross the area Tuesday afternoon into Tuesday night, and could provide a quick shot of light rain to portions of eastern Kentucky, but again models are not in great agreement. It could also be cold enough on the higher terrain above 3kft to support a period of snow if the system materializes. This could produce a light coating on those ridgetops. Another surface ridge may move in Tuesday night into Wednesday morning, producing another chance at some freezing temperatures or frost. Again this will be highly dependent on losing the cloud cover, but airmass should be dry enough (dewpoints in the 20s) to yield the potential for a sub-freezing night. The weather may turn more unsettled late in the week and into the following weekend, but confidence is low on timing any system through the area. Thus, it looks like we will just cover this period with some low end pops from Thursday into Saturday. It looks right now that any precipitation would generally be light with no significant storm systems expected during this period. Temperatures will continue to stay below normal through the end of the week as well. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 225 AM EDT SUN APR 12 2020 A high cloud deck will accompany VFR conditions through the remainder of the night. Scattered mid-level clouds will affect TAF sites from time to time, especially near SYM where virga and a few sprinkles are possible through sunrise. An increasing low- level jet will cause LLWS to occasionally approach 30 knots from JKL south and west between 6-10Z. Otherwise, ceilings will gradually lower from southwest to northeast through the daylight hours Sunday. A few isolated to widely scattered light showers are possible before steadier rain spreads northeast between 20Z-00Z, dropping visibilities and ceilings to MVFR shortly after onset. A powerful low-level jet pushes into the area tonight with LLWS of 40-50 kts developing around/after 00Z. Meanwhile, light and variable winds will become S to SSE 5 to 10 kts this afternoon,then increase to 10-15 kts with gusting near 30 kts by 06Z. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...HAL LONG TERM...KAS AVIATION...SHALLENBERGER/GEERTSON
Hazardous weather outlook, Apr 11, 4:52 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 452 PM EDT Sat Apr 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 452 PM EDT Sat Apr 11 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Sunday night. Should they occur, they could produce damaging winds. Even outside of thunderstorms, wind gusts could top 40 mph late Sunday night and early Monday. There is also a possibility of heavy rainfall late Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be needed Sunday night. HAL/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:29 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 3 hr |
Nearby
Wind Advisories in Kentucky, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.